Illinois, 2018

Damaging Wind in Illinois, July 5, 2018

July 5, 2018 · NWS LSX · 1 event in 1 county or zone

Isolated strong to severe storms developed across the region. One storm produced damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Isolated strong to severe storms developed across the region. One storm produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 5, 2:35 PM CST, 1 hour 36 minutes earlier.

Area forecast discussion, Jul 5, 2:35 PM CST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
335 PM CDT Thu Jul 5 2018

.SHORT TERM...  (Through Late Friday Afternoon)
Issued at 235 PM CDT Thu Jul 5 2018

An area of scattered to numerous thunderstorms has developed
along a cold front which is stretching across northern Missouri
and west central Illinois at this time. This is a relatively high
CAPE/low shear environment and the storms are not very well
organized at this time. Some of the storms are fairly strong and
are producing 35-45 mph wind gusts. The outflow boundary from the
storms is surging southeast and I expect more storms will
continue to develop as the outflow lifts the hot humid air over
the area. Should eventually see the storms weaken and dissipate
after sunset this evening since there isn't a whole lot of
synoptic scale convergence along the cold front and upper level
support is marginal at best.

The cold front will drift through the forecast area tonight.
Can't rule out a passing pop-up shower or thunderstorm overnight
as the front passes. The airmass behind the front is much drier
with dew point temperatures dropping into the mid 60s across
northern portions of the area on Friday. The models hint at a
subtle shortwave moving through the Ohio Valley Friday afternoon
which could temporarily cause a dewpoint surge back to the
north...perhaps up to the Missouri River. This doesn't look
unreasonable, and low level convergence increases in the vicinity
of the dewpoint boundary so some scattered convection is not out
of the question across southern Missouri/Illinois tomorrow
afternoon. Expect temperatures to be cooler on Friday...mainly in
the mid to upper 80s.

Carney

.LONG TERM...  (Friday Night through Next Thursday)
Issued at 235 PM CDT Thu Jul 5 2018

A surface high pressure center will settle across the Great Lakes
from Fri night through Sunday. In addition to pushing a frontal
boundary to the south of the region, drier E/SE flow around the
southern periphery of the surface high promises to maintain a
drier and cooler air mass across the region for the weekend.

Saturday in particular should be a spectacular summer day with
highs in the low/mid 80s and dew points in the 50s. If the current
forecast holds, Sat should be one of those days which reminds us
of what summer can be like at its best.

Sunday should be a few degrees warmer and with slightly higher
dew points than Sat because the surface high will have shifted
farther eastward and winds will have more of a southerly
component. Even so, with highs below 90 degrees and dew points
below 70, Sunday should be nearly as nice as Sat.

It looks like warm/humid conditions will return to the area next
week in tandem with the upper ridge reasserting itself across the
CONUS. However, a couple of low pressure systems moving along the
US/Canada border towards the Great Lakes could push weak fronts
into the region and provide occasional chances for SHRA/TSRA.

Kanofsky

&&

.AVIATION...  (For the 18z TAFs through 18z Friday Afternoon)
Issued at 1229 PM CDT Thu Jul 5 2018

A weak cold front is drifting southeast through northern Missouri
and western Illinois this afternoon. Scattered thunderstorms are
developing across northeast Missouri into west central Illinois at
this time. This activity will likely increase in coverage and
intensity this afternoon. IFR flight conditions small hail and
wind gusts to 40KTS or higher are possible. VFR flight conditions
are expected outside of storms through the afternoon and into the
evening. The cold front will drift through the area which will
turn the wind to the north-northwest by late tonight. Some of
models are producing MVFR clouds over the eastern Ozarks late
tonight and early Friday morning...even backing them into the STL
Metro area around sunrise. Not really confident in this scenario
so have left the low ceilings out of the forecast for now.
However, there could be some fog...especially in river valleys
late tonight and early Friday morning. Strong July sun should make
quick work of any fog that develops.

SPECIFICS FOR KSTL:
Expect VFR flight conditions to prevail at Lambert through Friday
morning. Developing thunderstorms over northeast Missouri could
send outflow boundaries south into the STL metro area this
afternoon which have the potential to generate additional storms
in the vicinity of the terminal. Timing and coverage is uncertain
at this point, but late afternoon into early evening is the most
likely time for storms to impact the terminal.

Carney

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 8 PM CDT this evening for Iron MO-Jefferson
     MO-Madison MO-Reynolds MO-Saint Charles MO-Saint Francois
     MO-Saint Louis City MO-Saint Louis MO-Sainte Genevieve MO-
     Washington MO.

IL...Heat Advisory until 8 PM CDT this evening for Adams IL-Bond IL-
     Brown IL-Calhoun IL-Clinton IL-Fayette IL-Greene IL-Jersey
     IL-Macoupin IL-Madison IL-Marion IL-Monroe IL-Montgomery IL-
     Pike IL-Randolph IL-Saint Clair IL-Washington IL.

&&

WFO LSX
Hazardous weather outlook, Jul 5, 2:36 PM CST, 1 hour 35 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
336 PM CDT Thu Jul 5 2018

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-061200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
336 PM CDT Thu Jul 5 2018

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight

Heat index values of 100 to 107 degrees will continue through
early this evening. A Heat Advisory remains in effect through 8 PM
CDT for the areas with the highest heat index values.

Scattered thunderstorms have already developed across the region.
Isolated strong to severe storms are possible for locations near
and north of Interstate 70. The primary threat is damaging wind
gusts.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance of thunderstorms on Friday. There is also a
chance of thunderstorms from Monday through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

Kanofsky

In the hours before

Special weather statement, Jul 5, 1:00 PM CST, 3 hours 11 minutes before
Special Weather Statement
National Weather Service St Louis MO
200 PM CDT THU JUL 5 2018

ILZ095-MOZ019-051945-
Adams IL-Lewis MO-
200 PM CDT THU JUL 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ADAMS AND EASTERN
LEWIS COUNTIES UNTIL 245 PM CDT...

At 159 PM CDT, Doppler radar was tracking a strong thunderstorm over
Canton, moving southeast at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
this storm. Torrential rainfall and frequent lightning is also
occurring with this strong thunderstorm.

Locations impacted include...
Canton, Mendon, La Grange, Ursa, Lima and Meyer.

This also includes  Wakonda State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4020 9150 4020 9133 4004 9116 3995 9157
      4017 9170 4024 9151
TIME...MOT...LOC 1859Z 320DEG 13KT 4015 9149

CVKING
Special weather statement, Jul 5, 1:33 PM CST, 2 hours 38 minutes before
Special Weather Statement
National Weather Service St Louis MO
233 PM CDT THU JUL 5 2018

MOZ026-027-052000-
Marion MO-Shelby MO-
233 PM CDT THU JUL 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MARION AND EASTERN
SHELBY COUNTIES UNTIL 300 PM CDT...

At 233 PM CDT, Doppler radar was tracking a strong thunderstorm near
Emden, moving southeast at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
this storm. Torrential rainfall and frequent lightning is also
occurring with this strong thunderstorm.

Locations impacted include...
Monroe City, Warren, Shelbyville, Emden and Hunnewell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3981 9207 3994 9187 3980 9170 3966 9172
      3966 9195
TIME...MOT...LOC 1933Z 320DEG 12KT 3982 9192

CVKING
Special weather statement, Jul 5, 1:58 PM CST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service St Louis MO
258 PM CDT THU JUL 5 2018

MOZ027-035-052030-
Marion MO-Ralls MO-
258 PM CDT THU JUL 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RALLS AND CENTRAL
MARION COUNTIES UNTIL 330 PM CDT...

At 257 PM CDT, Doppler radar was tracking a strong thunderstorm near
Philadelphia, moving southeast at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
this storm. Torrential rainfall and frequent lightning is also
occurring with this strong thunderstorm.

Locations impacted include...
Hannibal, Palmyra, Monroe City, Warren, Rensselaer, Spaulding and
Philadelphia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3983 9184 3994 9166 3971 9135 3954 9162
TIME...MOT...LOC 1957Z 309DEG 14KT 3978 9165

CVKING
Special weather statement, Jul 5, 2:34 PM CST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service St Louis MO
334 PM CDT THU JUL 5 2018

MOZ036-052100-
Pike MO-
334 PM CDT THU JUL 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIKE COUNTY IN
NORTHEASTERN MISSOURI UNTIL 400 PM CDT...

At 334 PM CDT, Doppler radar was tracking a strong thunderstorm near
Louisiana, moving southeast at 25 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Bowling Green, Louisiana, Eolia, Clarksville, Tarrants, Paynesville,
Annada, Edgewood and Cyrene.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in St Louis.

&&

LAT...LON 3945 9104 3938 9091 3923 9072 3923 9116
      3944 9123 3952 9109
TIME...MOT...LOC 2034Z 319DEG 23KT 3943 9112

TES
Special weather statement, Jul 5, 3:35 PM CST, 36 minutes before
Special Weather Statement
National Weather Service St Louis MO
435 PM CDT THU JUL 5 2018

ILZ098-099-MOZ052-052200-
Calhoun IL-Jersey IL-Lincoln MO-
435 PM CDT THU JUL 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CALHOUN...
SOUTHWESTERN JERSEY AND NORTHEASTERN LINCOLN COUNTIES UNTIL 500 PM
CDT...

At 435 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hardin, moving southeast at 25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Elsberry, Winfield, Hardin, Grafton, Fieldon, Batchtown, Foley,
Brussels, Otterville, Meppen, Beechville and Nutwood.

This also includes  Pere Marquette State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in St Louis.

&&

LAT...LON 3920 9059 3916 9062 3914 9062 3912 9060
      3914 9060 3914 9058 3918 9058 3918 9057
      3919 9056 3902 9034 3895 9049 3894 9071
      3918 9081 3922 9060
TIME...MOT...LOC 2135Z 319DEG 20KT 3913 9070

TES
Special weather statement, Jul 5, 3:59 PM CST, 12 minutes before
Special Weather Statement
National Weather Service St Louis MO
459 PM CDT THU JUL 5 2018

ILZ098-099-MOZ052-061-063-052230-
Calhoun IL-Jersey IL-St. Louis MO-St. Charles MO-Lincoln MO-
459 PM CDT THU JUL 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CALHOUN...
SOUTHWESTERN JERSEY...NORTHEASTERN ST. CHARLES...EAST CENTRAL LINCOLN
AND NORTHWESTERN ST. LOUIS COUNTIES UNTIL 530 PM CDT...

At 459 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of St. Paul, moving south at 35 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
O'Fallon, St. Charles, St. Peters, Chesterfield, Maryland Heights,
Hazelwood, Bridgeton, Weldon Spring, Cottleville, Grafton, Elsah,
West Alton, Portage Des Sioux, Weldon Spring Heights, Harvester,
Orchard Farms, Fieldon, Batchtown, Brussels and Otterville.

This includes Interstate 70 in Missouri between exits 217 and 229.

This also includes  First Missouri State Capitol Historic Site and
Pere Marquette State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in St Louis.

&&

LAT...LON 3888 9023 3880 9045 3872 9052 3866 9069
      3907 9073 3914 9047
TIME...MOT...LOC 2159Z 348DEG 32KT 3891 9063

TES

The radar

The St Louis radar (KLSX), 29 km away, was scanning. The volume nearest the first event began at 22:11 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Calhoun

When
July 5, 4:11 PM CST
Where
Calhoun County, 0.57 mi W of Brussels
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
38.951, -90.591

Thunderstorm winds blew down a tree onto a road in town. The fallen tree pulled down a few nearby power lines as well.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 777455.